DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20173756

A study of adverse cutaneous drug reactions in the department of dermatology of a teaching hospital in Jamnagar, India

Jagruti G. Dhanani, Anupama Sukhlecha

Abstract


Background: Adverse drug reactions cause significant morbidity and mortality in health care set up. They are responsible for a significant number of hospital admissions. The data for adverse cutaneous drug reactions (ACDRs) is limited our country. Thus, the present study emphasises on the need of an effective adverse drug reaction reporting programme.

Methods: A prospective study to assess the ACDRs in Dermatology department was conducted in a teaching hospital of India. Male to female ratio, most common class of drug, individual drugs causing ACDRs, common types of ACDRs were studied. Other parameters like causality assessment, preventability and seriousness of ACDRs were also studied.

Results: A majority of the patients (38%) with ACDR were in the age group of 25-44 years followed by 45-64 years (31%). The rate of ACDRs was more in males (54%). The most frequent ACDR reported was maculopapular rash (38%), followed by urticaria (19%) and fixed drug eruptions (12%). Most of the reactions (93%) were bizarre/ unpredictable in nature. Amongst drug groups, antimicrobials (48%) were most frequently associated with ACDRs followed by NSAIDs (30%) and antiepileptics (12%).  Most of the reactions (94%) were mild-moderate in nature. Only 9% of ACDRs reported in this study were preventable. Paracetamol was the most common offending drug followed by cotrimoxazole, ibuprofen, amoxicillin, phenytoin in decreasing order. Causality assessment found ACDRs in probable category (68%) using WHO-UMC criteria.

Conclusions: It is important to monitor and report adverse drug reactions in order to promote safe and rational use of medicines.


Keywords


Adverse cutaneous drug reactions, Causalty assessment, Fixed drug eruption, Maculopapular rash, Pharmacovigilance, Urticaria

Full Text:

PDF

References


International drug monitoring. Role of national centres. WHO Technical report series no. 498. Geneva, Switzerland; WHO 1972.

Bigby M, Jick SJ, Kien H, Amdt K. Drug-induced cutaneous reactions a report from the Boston Collaborative Drug Surveillance Program on 438 consecutive in patients 1975 to 1982. JAMA; 1986:3358-3363.

Beard K. In: Lee A Eds. Adverse drug reactions, 1st Ed, Pharmaceutical Press, London; 2001:1.

Nayak S, Acharjya B. Adverse cutaneous drug reaction. Indian J Dermatol. 2008:53(1):2-8.

Roujeau X, Huynh TN, Bracq C, Guilluame JC, Revuz J, Touraine R. Genetic susceptibility to toxic epidermal necrolysis. Arch Dermatol. 1987;123:1171-3.

Stern RS, Wintroub BU. Cutaneous reactions to drugs. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, et al editors. Fitzpatrick’s Dermatology in General Medicine. 5th Ed. New York: McGraw-Hill; 1999:1634-1642.

Sharma VK, Sethuraman G, Kumar B. Cutaneous adverse drug reactions: clinical pattern and causative agents-a six-year series from Chandigarh. India. J Postgrad Med. 2001;47:95-9.

Sehgal S, Balachandran C, Shenoi SD. Clinical study of cutaneous drug reaction in 80 patients. Indian J Dermatol Venereol Leprol. 2003;69:6-7.

Noel MV, Sushma M, Guido S. Cutaneous adverse drug reactions in hospitalized patients in a tertiary care centre. Indian J Pharmacol. 2004;36:292-5.

Shear NH, Knowles SR, Sullivan JR, Shapiro L. Cutaneous reactions to drugs. In: Freedberg IM, Eisen AZ, Wolff K, editors. Fitzpatrick’s dermatology in general medicine. 6th Ed. USA: McGraw Hill, Medical publishing division; 2003:1330-1336.

Adithan C. National pharmacovigilance programme. Indian J Pharmacol. 2005;37:347.

Rawlins M, Thompson W. Mechanisms of adverse drug reactions. In: Davies D, ed. Textbook of adverse drug reactions. New York: Oxford University Press. 1991:18-45.

Schumock G, Thornton J. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538.

Mani MZ, Mathew M. A study of 218 drug eruptions. Indian J Dermatol, Venereol and Leprol. 1983;49:109-17.

Mehta TK, Marquis L, Shelty JN. A study of 70 cases of drug eruptions. Indian J Dermatol, Venereol and Leprol. 1971;37:1-5.

Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinical pattern and causative agents in a tertiary care center in South India. Indian J Dermatol Venereal Leprol. 2004;70:20-4.

Patel RM, Marfatia YS. Clinical study of cutaneous drug eruptions in 200 patients. Indian J Dermatol Venereol Leprol. 2008;74(4):430.

Nolan L, O’Malley K. Adverse drug reaction in the elderly. Br J Hosp Med. 1989;41:446-57.

Ghosh S, Acharya LD, Rao PGM. Study and evaluation of the various cutaneous adverse drug reactions in Kasturba hospital, Manipal. Indian J Pharm Sci. 2006;68(2):212-5.

Kauppinen K, Stubb S. Drug eruptions: Causative agents and clinical types. Acta Derm Venereol. 1984;64:320-4.

Chatterjee S, Ghosh AP, Barbhuiya J, Dey SK. Adverse cutaneous drug reactions: A one year survey at a dermatology outpatient clinic of a tertiary care hospital. Indian J Pharmacol. 2006;38(6):429-31.

Sullivan JR, Shear NH. Drug eruptions and other adverse drug effects in aged skin. Clin Geriatr Med. 2002;18:21-42.

Sushma M, Noel MV, Ritika MC, James J, Guido S. Cutaneous adverse drug reactions: a 9-year study from a South Indian Hospital. Pharmacoepidemiol Drug Saf. 2005;14(8):567-70.